Table of Contents  
CASE REPORT
Year : 2015  |  Volume : 6  |  Issue : 4  |  Page : 214-215  

Mirtazapine withdrawal-induced mania


1 Department of Psychiatry, Mahamaya Rajkiya Allopathic Medical College, Uttar Pradesh, India
2 Department of Psychiatry, Mental Health Institute, Sriram Chandra Bhanj Medical College, Cuttack, Odisha, India

Date of Submission11-Oct-2014
Date of Decision08-May-2014
Date of Acceptance25-May-2015
Date of Web Publication15-Dec-2015

Correspondence Address:
Satyakam Mohapatra
Department of Psychiatry, Mental Health Institute, Sriram Chandra Bhanj Medical College, Cuttack - 753 007, Odisha
India
Login to access the Email id

Source of Support: None, Conflict of Interest: None


DOI: 10.4103/0976-500X.171878

Rights and Permissions
   Abstract 

Antidepressant withdrawal mania is not a commonly reported occurrence. To date, there is only one published report of hypomanic episode on withdrawal of mirtazapine. A case is presented herein of a patient who experienced manic episode on withdrawal of mirtazapine.

Keywords: Antidepressant, mania, mirtazapine, withdrawal


How to cite this article:
Verma JK, Mohapatra S. Mirtazapine withdrawal-induced mania. J Pharmacol Pharmacother 2015;6:214-5

How to cite this URL:
Verma JK, Mohapatra S. Mirtazapine withdrawal-induced mania. J Pharmacol Pharmacother [serial online] 2015 [cited 2017 Nov 17];6:214-5. Available from: http://www.jpharmacol.com/text.asp?2015/6/4/214/171878


   Introduction Top


Manic episode induced by antidepressants is well reported in the literature. However, a paradoxical shift to hypomania or mania upon withdrawal of an antidepressant is not a commonly reported occurrence. These mood switches are considered as a type of “withdrawal or discontinuation syndrome” emerging upon sudden discontinuation or reduction in dose of antidepressants. Earlier it was reported in patients of unipolar depression but it can also occur in bipolar patients.[1]

Though this phenomenon is rare, but described with all classes of antidepressants.[2],[3],[4],[5],[6] To date, there is only one published report of hypomanic episode on withdrawal of mirtazapine.[7] A case is presented herein of a patient who experienced manic episode on withdrawal of low dose (15 mg) mirtazapine.


   Case Report Top


Mr. A., 54-year-old male, presented to Psychiatry outpatient department (OPD) with complaints of over talkativeness, grandiose talks, irritability, exhibiting poor boundaries, decreased sleep, increased physical activity for last 7 days. He was receiving treatment from our institution since last 10 years with a diagnosis of bipolar affective disorder. He was maintained on lithium carbonate 800 mg and mirtazapine 15 mg per day for past 6 months. He was euthymic over past 3 months after which it was decided to taper and stop mirtazapine and maintain him on lithium carbonate 800 mg per day. After 1 week of stopping mirtazapine, the patient presented with above-mentioned symptoms. Past history revealed five manic and three depressive episodes in the last 25 years. Last episode was moderate depression, after which mirtazapine was added to lithium. Family history and personal history were insignificant. There was no history of any substance of abuse. He was not taking any other medication (e.g., any herbal medication or medication for any other disorder) except lithium carbonate and mirtazapine. Physical examination of the patient did not reveal any abnormality. Laboratory investigations including hemogram, thyroid function tests, liver function tests, renal function tests were within normal limits. Serum lithium level was 0.98 meq/L [normal range (0.8-1.1 meq/L)]. Olanzapine 10 mg per day was added. The patient improved slowly and olanzapine was stopped after 2 weeks. He was asymptomatic after 4 weeks and maintained on lithium 800 mg per day.


   Discussion Top


In the present case withdrawal of mirtazapine could be contributed to the development of mania based on the criteria for antidepressant discontinuation or withdrawal “manic state” proposed by Narayan and Haddad.[8] The patient developed manic episode within 1 week of stoppage of mirtazapine and was not taking any other medication other than lithium carbonate and mirtazapine. So no pharmacological confounders present prior to onset of the manic state that could account for it (e.g., stimulant misuse, discontinuation of antimanic or antipsychotic drug). The patient has received mirtazapine for more than 4 weeks which is consistent with the diagnostic criteria proposed by Narayan and Haddad.

Most reported cases of antidepressant withdrawal mania are due to sudden discontinuation.[9] Sudden withdrawal of mirtazapine can cause anxiety, restlessness, depression, insomnia, diarrhoea, vomiting and rarely hypomania or mania. The patient did not report any other symptom except manic episode. Several hypotheses have been postulated to explain the pathophysiology of antidepressant withdrawal–induced mania. But withdrawal-induced cholinergic overdrive and the action of the cholinergic–noradrenergic system remain the most investigated hypothesis for explaining antidepressant withdrawal-induced mania.[10]

This hypothesis proposes that, upon cholinergic overdrive, the monoaminergic synthetic pathways are activated in an effort to maintain homeostatic balance. Once the cholinergic overdrive abates, the monoaminergic system usually downregulates in parallel. In some patients, the system fails to downregulate, leading to a state of relative monoaminergic (serotonergic and adrenergic) excess and associated hypomania or mania.

Previous report of mirtazapine withdrawal hypomania [7] was at high dose (30 mg). At higher dose mirtazapine sequentially blocks the 5HT2A receptor and then the alpha2 adrenergic receptor. But in our case, hypomania occurred at low dose (15 mg). So this explains that only serotonergic excess caused by mirtazapine withdrawal is sufficient to cause mania.

In this case, the clinical presentation of mirtazapine withdrawal-induced manic episode was almost similar to the presentation of his previous five manic episodes. Also, in previous reported cases [2],[3],[4],[5],[6] with other antidepressants no such significant difference was noted.

Mirtazapine is metabolized by 2D6, 3A3/4 (without clinically relevant inhibition), making it less susceptible to pharmacokinetic drug–drug interactions. In the present case no significant drug interaction between mirtazapine and lithium can contribute for the manic episode.

The manic episode may be self-limiting or may require antidepressant drug or specific antimanic treatments. The true incidence of antidepressant withdrawal mania is unknown because it may be underreported as a consequence of under recognition or misattribution.

Psychiatrists should remain aware of the phenomenon of antidepressant withdrawal mania. More studies should be conducted on this subject, which will provide data required for identification of risk factors and for clarification of the relations of sociodemographic and clinical criteria with mania and hypomania triggered by withdrawal of antidepressants.

 
   References Top

1.
Goldstein TR, Frye MA, Denicoff KD, Smith-Jackson E, Leverich GS, Bryan AL, et al. Antidepressant discontinuation-related mania: Critical prospective observation and theoretical implications in bipolar disorder. J Clin Psychiatry 1999;60:563-9.  Back to cited text no. 1
    
2.
Guduk M, Erensoy IY, Ersumer F. Mania/hypomania associated with withdrawal of antidepressants. J psychiatr neurosci 2013;26:303-6.  Back to cited text no. 2
    
3.
Tak LM, Stevens AW. Development of (hypo) mania during discontinuation of venlafaxine in two patients with bipolar disorder. Tijdschr Psychiatr 2013;55:795-800.  Back to cited text no. 3
[PUBMED]    
4.
Giasson-Gariépy K, Jutras-Aswad D. A case of hypomania during nicotine cessation treatment with bupropion. Addict Sci Clin Pract 2013;8:22.  Back to cited text no. 4
    
5.
DE Berardis D, Serroni N, Marini S, Fornaro M, Valchera A, Martinotti G, et al. Emerging mania following escitalopram withdrawal in a patient with unipolar depression managed with its reintroduction. J Psychiatr Pract 2014;20:228-31.  Back to cited text no. 5
    
6.
Singh A, Alexopoulos GS. Mania during antidepressant withdrawal in late-onset depression. Int J Geriatr Psychiatry 2013;28:654-5.  Back to cited text no. 6
[PUBMED]    
7.
MacCall C, Callender J. Mirtazapine withdrawal causing hypomania. Br J Psychiatry 1999;175:390.  Back to cited text no. 7
    
8.
Narayan V, Haddad PM. Antidepressant discontinuation manic states: A critical review of the literature and suggested diagnostic criteria. J Psychopharmacol 2011;25:306-13.  Back to cited text no. 8
    
9.
Andrade C. Antidepressant-withdrawal mania: A critical review and synthesis of the literature. J Clin Psychiatry 2004;65:987-93.  Back to cited text no. 9
    
10.
Ali S, Milev R. Switch to Mania Upon Discontinuation of Antidepressants in Patients With Mood Disorders: A Review of the Literature. Can J Psychiatry 2003;48:258-64.  Back to cited text no. 10
    



This article has been cited by
1 Withdrawal symptoms after discontinuation of a noradrenergic and specific serotonergic antidepressant: A case report and review of the literature
Fiammetta Cosci
Personalized Medicine in Psychiatry. 2016;
[Pubmed] | [DOI]
2 Mirtazapine withdrawal
Reactions Weekly. 2016; 1586(1): 214
[Pubmed] | [DOI]



 

Top
  
 
  Search
 
    Similar in PUBMED
   Search Pubmed for
   Search in Google Scholar for
 Related articles
    Access Statistics
    Email Alert *
    Add to My List *
* Registration required (free)  

 
  In this article
    Abstract
   Introduction
   Case Report
   Discussion
    References

 Article Access Statistics
    Viewed944    
    Printed8    
    Emailed0    
    PDF Downloaded170    
    Comments [Add]    
    Cited by others 2    

Recommend this journal